METHADONE OVERDOSE-INDUCED TORSADE DE POINTES IN A HIV-POSITIVE PATIENT – A RARE CASE REPORT
Methadone belongs to the opioid class, being a synthetic compound that can be used as a replacement drug in heroin addicted patients. Patients on methadone can present with prolonged QT interval but progression to torsade de pointes (TdP) is highly uncommon. The aim of this report is to describe methadone-induced torsade de pointes in a HIV-positive patient. Case presentation. A 28-year old male taking methadone as substitution therapy was brought in the emergency department after purposely overdosing. On admission his hemodinamical and respiratory parameters were stable. Toxicology samples showed a urinary methadone level of 501 µg/l and a plasma level of 247 µg/l. Intensive care support was started. Soon after admission the EKG trace recorded short bygeminism aspect followed by torsade de pointes. The patient spontanenously converted to sinus rhythm with no need for resuscitation maneuvers. He maintained polymorphic arrythmic tracing that resolved with lidocaine 1% administration. Dynamical determinations showed a gradual decrease in plasmatic and urinary methadone levels, while QT interval became normal. Even though TdP is not commonly met in methadone users, this adverse event should not be overlooked since it has fatal potential. Regular cardiological evaluation and exclusion of additional risk factors are mandatory.
 O. Mehrpour, C. Hoyte, A. Amirabadizadeh, and J. Brent, “Clinical characteristics and time trends of hospitalized methadone exposures in the United States based on the Toxicology Investigators Consortium (ToxIC) case registry: 2010-2017,” BMC Pharmacol. Toxicol., vol. 21, no. 1, Jul. 2020.
 J. Thomas Payte, “A brief history of methadone in the treatment of opioid dependence: a personal perspective,” J. Psychoactive Drugs, vol. 23, no. 2, pp. 103–107, 1991.
 D. R. P. Guay, “Cardiotoxicity of Oral Methadone as an Analgesic–-Recommendations for Safe Use:,” https://doi.org/10.4137/CMT.S3041, vol. 1, p. CMT.S3041, Aug. 2009.
 S. Alinejad, T. Kazemi, N. Zamani, R. S. Hoffman, and O. Mehrpour, “A systematic review of the cardiotoxicity of methadone,” EXCLI J., vol. 14, pp. 577–600, May 2015.
 M. Behzadi, S. Joukar, and A. Beik, “Opioids and cardiac arrhythmia: A literature review,” Med. Princ. Pract., vol. 27, no. 5, pp. 401–414, Nov. 2018.
 C. Sticherling, B. A. Schaer, P. Ammann, M. Maeder, and S. Osswald, “Methadone-induced Torsade de pointes tachycardias,” Swiss Med. Wkly., vol. 135, no. 19–20, pp. 282–285, May 2005.
 B. Vandenberk et al., “Which QT correction formulae to use for QT monitoring?,” J. Am. Heart Assoc., vol. 5, no. 6, Jun. 2016.
 F. Noble and N. Marie, “Management of Opioid Addiction With Opioid Substitution Treatments: Beyond Methadone and Buprenorphine,” Front. Psychiatry, vol. 9, no. JAN, 2018.
 M. J. Krantz, L. Lewkowiez, H. Hays, M. A. Woodroffe, A. D. Robertson, and P. S. Mehler, “Torsade de pointes associated with very-high-dose methadone,” Ann. Intern. Med., vol. 137, no. 6, pp. 501–504, Sep. 2002.
 “Torsades de pointes with methadone,” Prescrire Int., vol. 14, no. 76, pp. 61–62, Apr. 2005.
 C. C. Diaconu et al., “Hyperkalemia and cardiovascular diseases: New molecules for the treatment,” Rev. Chim., vol. 69, no. 6, 2018.
 N. G. Bowery, “Methadone,” xPharm Compr. Pharmacol. Ref., pp. 1–4, 2007.
 A. Dasgupta, “Pharmacogenomics of abused drugs,” Alcohol, Drugs, Genes Clin. Lab., pp. 117–133, 2017.
 M. Gil et al., “QT prolongation and Torsades de Pointes in patients infected with human immunodeficiency virus and treated with methadone,” Am. J. Cardiol., vol. 92, no. 8, pp. 995–997, Oct. 2003.
 J. Liu, S. K. Shah, I. Basu-Ray, J. Garcia-Diaz, K. Khalid, and M. Saeed, “QT prolongation in HIV-positive patients: Review article,” Indian Heart J., vol. 71, no. 6, pp. 434–439, Nov. 2019.
 D. M. Roden, “A practical approach to torsade de pointes,” Clin. Cardiol., vol. 20, no. 3, pp. 285–290, 1997.
 S. BANAI and D. TZIVONI, “Drug therapy for torsade de pointes,” J. Cardiovasc. Electrophysiol., vol. 4, no. 2, pp. 206–210, 1993.
 M. J. Krantz, J. A. Garcia, and P. S. Mehler, “Effects of buprenorphine on cardiac repolarization in a patient with methadone-related torsade de pointes,” Pharmacotherapy, vol. 25, no. 4, pp. 611–614, Apr. 2005.